Salicylate Poisoning

Salicylate Poisoning is a topic covered in the 5-Minute Emergency Consult.

To view the entire topic, please or purchase a subscription.

Emergency Central is a collection of disease, drug, and test information including 5-Minute Emergency Medicine Consult, Davis’s Drug, McGraw-Hill Medical’s Diagnosaurus®, Pocket Guide to Diagnostic Tests, and MEDLINE Journals created for emergency medicine professionals. Explore these free sample topics:

Emergency Central

-- The first section of this topic is shown below --

Basics

Description

  • Respiratory alkalosis and metabolic acidosis:
    • Secondary to inhibition of Krebs cycle and uncoupling of oxidative phosphorylation
  • Dehydration, hyponatremia or hypernatremia, hypokalemia, hypocalcemia:
    • Owing to increased sweating, vomiting, tachypnea
  • Noncardiogenic pulmonary edema:
    • Because of toxic effect of salicylate on pulmonary endothelium resulting in extravasation of fluids
  • Salicylate pharmacokinetics change from first order to zero order in overdose setting; i.e., a small dosageincrement results in a large increase in salicylate concentration.

Geriatric Considerations
  • Greater morbidity
  • Respiratory distress/altered mental status indicative of severe toxicity
  • Diagnosis of salicylate intoxication delayed because underlying disease states mask signs and symptoms; e.g., CHF


Pediatric Considerations
  • Children exhibit faster onset and more severe signs and symptoms than adults:
    • Results from salicylate being distributed more quickly into target organs such as brain, kidney, and liver
  • Respiratory alkalosis (hallmark of salicylate poisoning in adults) may not occur in children.
  • Metabolic acidosis occurs more quickly in children than in adults.
  • Hypoglycemia more common than hyperglycemia
  • Ingestion of more than “a taste” of oil of wintergreen (98% methyl salicylate) by children <6 yr or >4 mL of oil of wintergreen by patients >6 yr warrants ED assessment.

Etiology

Sources of salicylate:
  • Aspirin:
    • Ingestion of >150 mg/kg can cause serious toxicity
  • Oil of wintergreen:
    • Any exposure should be considered dangerous.
  • Bismuth subsalicylate
  • Salicylsalicylic acid (salsalate)

-- To view the remaining sections of this topic, please or purchase a subscription --

Citation

* When formatting your citation, note that all book, journal, and database titles should be italicized* Article titles in AMA citation format should be in sentence-case
TY - ELEC T1 - Salicylate Poisoning ID - 307527 Y1 - 2016 PB - 5-Minute Emergency Consult UR - https://emergency.unboundmedicine.com/emergency/view/5-Minute_Emergency_Consult/307527/all/Salicylate_Poisoning ER -